Study links henna dye to high UAE leukaemia rates...
High rates of acute myeloid leukaemia (AML) in Emirati women could be caused by synthetic forms of henna dye, a new study by UAE University has concluded.
Emirati women are almost twice as likely as men to develop leukaemia, while they were also 63 percent more likely to be affected than expatriate women, the study that looked at 263 cases of AML and acute lymphoblastic leukaemia (ALL) added.
The research, cited on Monday by UAE daily The National, also found that the rate of AML among UAE nationals was 78 percent higher than in expatriates.
Dr Inaam Hassan, an associate professor at the UAE University in Al Ain, told the paper that chemicals in henna dye, which is used to decorate the body, as well as a lack of sunlight could be to blame.
"I could not understand the results because men and women live in the same environment; they eat the same foods and breathe the same air," she said. "The only difference was the use of henna."
Many modern henna dyes use synthetic chemicals such as benzene to produce a deeper colour.
The paper said benzene is also found in petrol and tobacco smoke. It is known to be carcinogenic and can affect the liver, lungs, heart and kidneys.
Abu Dhabi Municipality told the paper that salons found to be mixing henna powder with chemicals face fines of up to Dhs10,000.
Pitch your ideas now to win up to Dhs25,000 investment
Apple Pay arrives in UAE
You can now use your iPhone to pay in stores across the country
Georgia Vaitl May 21, 2010 02:59 pm
"Many modern henna dyes use synthetic chemicals such as benzene to produce a deeper colour.The paper said benzene is also found in petrol and tobacco smoke. It is known to be carcinogenic and can affect the liver, lungs, heart and kidneys. "
It seems as the quote above says it´s not the henna but the chemicals people add to it that is the problem..Black Henna is the worst , causing all sorts or allergic reactions.
Ali May 11, 2010 05:09 am
this is rediculous how could Hena be harmful, the paper shuold be very clear in publishing that the chemicals mixed along with the henna which causes the extra but as far as the henna is concerned it has great medicinal value